Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 63, NWS Paducah, KY

November 30, 2019Daviess County, Kentucky

NWS Paducah, KY issued this flash flood warning at Nov 30, 2019, 10:48 AM CST for Daviess County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 2019, 10:48 AM CST (16:48 UTC)
Expired
Nov 30, 2019, 4:45 PM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 81 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 5:32 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Nov 30, 5:32 AM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
532 AM CST Sat Nov 30 2019

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Sunday night)
Issued at 322 AM CST Sat Nov 30 2019

A large area of rain and elevated thunderstorms will continue to
cross the lower Ohio Valley early this morning. This convection is
associated with a pronounced warm front that was along the
southern border of western KY and southeast MO. A moist
southwesterly inflow (up to around 40 kt at 850 mb) may result in
some backbuilding of storms toward the better inflow. Locally
heavy rainfall will persist until the complex moves east of our
region by midday.

The high-res models such as the hrrr suggest a temporary lull in
precip during the late morning and early afternoon hours. These
models indicate another surge of showers and embedded storms will
move up from the southwest across western KY and southwest IN
during the afternoon and early evening.

For the most part, model forecast soundings indicate the
convection will be elevated today. Some lowering of the LFC does
occur this afternoon, but surface-based capes remain near zero.
The poor low-level lapse rates will hinder the potential for
strong surface winds through the day. The highest potential for
any surface-based convection and convective winds appears to be
this evening along the actual cold front. The wind shift along
the front will be gradual, limiting frontal convergence. The
limited frontal forcing will lower the potential for a line of
storms, and so the severe weather risk still appears marginal with
this system.

The next potential issue is strong gradient wind gusts behind the
front tonight. Forecast soundings still indicate a brief period of
steep low-level lapse rates in the immediate wake of the frontal
passage tonight. Winds at the top of the mixed layer will be near
40 knots. Since the duration of the strong mixing tonight looks
rather short, the chances of any advisory-level winds are too low
for the issuance of a wind advisory. Later shifts can re-evaluate
this issue.

A dry slot will bring plenty of clear sky early Sunday, but
wraparound moisture will arrive during the day. The strong low
pressure system will pass across northern Illinois early Sunday,
reaching Ohio Sunday evening. Some precipitation will wrap around
the base of the low, affecting places northeast of a Carbondale IL
to Madisonville KY line on Sunday afternoon and evening. Precip
amounts are forecast to be light. There may be a brief mix or
change to wet snow Sunday evening as the boundary layer cools
rapidly with loss of daytime heating and cold northwest winds
lower the freezing level.

Winds both Sunday and Sunday night will be gusting to 30 mph or
better as the colder air arrives. This will produce noticeably
lower wind chills in the 30s during the day and the 20s at night.

.LONG TERM...(Monday through Friday)
Issued at 322 AM CST Sat Nov 30 2019

The extended forecast period begins with the WFO PAH area split
between the departing eastern U.S closed low and a building ridge to
the west. There may be a lingering sprinkle or two over the
Pennyrile region of west Kentucky during the morning hours on
Monday, but for the most part expect slow clearing from west to east
during the day on Monday.

The upper flow transitions to a generally west northwest zonal flow
through early Thursday over the WFO PAH forecast area, with the
majority of the moisture for cloud cover coming from the eastern
Pacific and Canada through the middle of the week.

The Canadian numerical guidance takes a low off the southern
California coast Wednesday afternoon and moves it near the OK/TX
Panhandles early Thursday, developing a surface low over OK and
extending a warm front east-northeast into extreme southern
Missouri.  The National Blend of Models appears to be too fast and
robust with warm advection precipitation into the WFO PAH forecast
area ahead of this low, so slowed the onset of the precipitation
with heavy influence from the Canadian guidance.  This will hold off
the widespread coverage of chance PoPs until after midnight Thursday
into Friday morning. The Canadian opens the low into an open, low
amplitude shortwave, and accelerates it east of the area by sunset
on Friday.

The blended model guidance attempts to bring another system by next
Sunday morning with light warm advection precipitation moving up
from the lower Mississippi Valley. For collaboration purposes, kept
a small chance for rain into the area late Saturday night, but have
low confidence on the timing and location.

High temperatures during the upcoming week will be near normal for
early December, with overnight lows ranging from 5 to 7 degrees
below to up to five degrees above normal.

&&

.AVIATION...
Issued at 532 AM CST Sat Nov 30 2019

Widespread rain will diminish to scattered showers by midday.
Conditions will remain mainly ifr through the day, even where rain
ends. There will be some periods of mvfr, but these should not be
the predominant conditions. A few thunderstorms will occur, but
their timing and location will be random. Winds will become rather
gusty from the southeast and south later today.

As a cold front passes this evening, winds will become southwest. A
period of gusts over 30 kt is possible immediately behind the front.
Skies will clear out overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

SHORT TERM...MY
LONG TERM...Smith
AVIATION...MY
Hazardous weather outlook, Nov 30, 3:50 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CST Sat Nov 30 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast today and early tonight. The
main hazards with storms today will be locally heavy rainfall and
dangerous lightning. A few storms late this afternoon and this
evening may be accompanied by strong gusty winds.

Following a cold front tonight, winds will increase to around 15
mph with a few gusts from 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty west to northwest winds will continue on Sunday and Sunday
night. Some gusts from 30 to 40 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY

In the hours before

Special weather statement, Nov 30, 8:50 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
850 AM CST Sat Nov 30 2019

ILZ084-MOZ076-301515-
Jackson IL-Perry MO-
850 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND CENTRAL
PERRY COUNTIES UNTIL 915 AM CST...

At 849 AM CST, Doppler radar was tracking a strong thunderstorm near
Perryville, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Perryville, Murphysboro, Ava, Gorham and Longtown.

LAT...LON 3774 8932 3760 8992 3772 9000 3783 8972
      3780 8968 3782 8968 3783 8966 3786 8966
      3794 8945
TIME...MOT...LOC 1449Z 246DEG 45KT 3767 8987

DWS
Local storm report, Nov 30, 8:53 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       3 E WARE                37.45N 89.34W
11/30/2019  M2.20 INCH       UNION              IL   PUBLIC

            SATORM TOTAL SINCE 11/29.

&&

GREGM
Special weather statement, Nov 30, 8:59 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
859 AM CST Sat Nov 30 2019

ILZ084-088-MOZ076-087-301530-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
859 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION...SOUTHEASTERN
JACKSON...SOUTHEASTERN PERRY AND NORTHEASTERN CAPE GIRARDEAU COUNTIES
UNTIL 930 AM CST...

At 859 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Altenburg, or 7 miles northwest of Trail Of Tears
State Park, moving northeast at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carbondale, Murphysboro, Hurst, Grand Tower, Altenburg, Cedar Lake
Area, Makanda, Alto Pass and Pocahontas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3760 8915 3759 8906 3759 8909 3743 8967
      3757 8974 3783 8915
TIME...MOT...LOC 1459Z 245DEG 54KT 3753 8960

DWS
Local storm report, Nov 30, 9:32 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
932 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             5 NE SAINT JOHNS        38.07N 89.16W
11/30/2019  E0.75 INCH       PERRY              IL   PUBLIC

            REPORT FROM MPING.

&&

DWS
Special weather statement, Nov 30, 9:46 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
946 AM CST Sat Nov 30 2019

ILZ075>078-081>083-085>087-301715-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-
WILLIAMSON-SALINE-GALLATIN-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, WEST FRANKFORT, MCLEANSBORO, CARMI, HERRIN,
HARRISBURG, AND SHAWNEETOWN
946 AM CST Sat Nov 30 2019

...SCATTERED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN POSSIBLE
THROUGH 11 AM...

A complex of thunderstorms capable of producing small hail and
locally heavy rain will move through portions of southern Illinois
through 11 AM.

If traveling, be prepared for reduced visibility and ponding of
water on roads from heavy rain. Travel according to the weather
and slow down to avoid hydroplaning.

Additional showers and thunderstorms are possible later this
afternoon and evening.
Local storm report, Nov 30, 10:01 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 AM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NNE MURPHYSBORO       37.81N 89.32W
11/30/2019  M2.52 INCH       JACKSON            IL   COCORAHS

            COCORAHS STATION IL-JK-19 MURPHYSBORO IL 2.8
            NNE. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 24 HOURS.

0930 AM     HEAVY RAIN       2 NE MOUNT VERNON       37.96N 87.87W
11/30/2019  M2.48 INCH       POSEY              IN   MESONET

            MESONET STATION FW0374 MT. VERNON. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0900 AM     HEAVY RAIN       2 NE MOUNT VERNON       37.96N 87.87W
11/30/2019  M2.35 INCH       POSEY              IN   MESONET

            MESONET STATION FW0374 MT. VERNON. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0937 AM     HEAVY RAIN       OAKLAND CITY            38.34N 87.35W
11/30/2019  M2.21 INCH       GIBSON             IN   MESONET

            MESONET STATION AR793 OAKLAND CITY IN. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0931 AM     HEAVY RAIN       4 S POSEYVILLE          38.11N 87.79W
11/30/2019  M2.20 INCH       POSEY              IN   MESONET

            MESONET STATION CW9171 WADESVILLE. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

0800 AM     HEAVY RAIN       3 W CARBONDALE          37.72N 89.26W
11/30/2019  M2.20 INCH       JACKSON            IL   COCORAHS

            COCORAHS STATION IL-JK-13 CARBONDALE IL 2.5
            W. THE DURATION OF THE HEAVY RAIN EVENT WAS
            24 HOURS.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:16 AM CSTAreal Flood AdvisoryPAHDaviess3 hr
Nov 30, 11:21 AM CSTAreal Flood AdvisoryPAHHenderson, Union3 hr
Nov 30, 12:02 PM CSTRiver Flood WarningPAHMuhlenberg6 days
Nov 30, 12:05 PM CSTAreal Flood AdvisoryPAHChristian, Todd3 hr
Nov 30, 12:48 PM CSTFlash Flood Warning Considerable damage threatPAHHenderson3 hr
Nov 30, 1:04 PM CSTFlash Flood WatchPAHCaldwell, Calloway, Christian, Crittenden, Daviess, Henderson and 9 more11 hr
Nov 30, 1:05 PM CSTSpecial Weather StatementPAHDaviess, Henderson40 min
Nov 30, 2:29 PM CSTRiver Flood WarningPAHChristian, Trigg2 hr
Nov 30, 2:36 PM CSTAreal Flood WarningPAHTodd5 hr
Nov 30, 5:35 PM CSTRiver Flood WarningPAHChristian, Trigg4 hr
Nov 30, 8:13 AM CSTAreal Flood AdvisoryPAHJohnson, Union3 hr
Nov 30, 8:50 AM CSTSpecial Weather StatementPAHJackson25 min
Nov 30, 8:59 AM CSTSpecial Weather StatementPAHJackson31 min
Nov 30, 9:10 AM CSTSevere Thunderstorm WarningPAHJackson, Union, Williamson35 min
Nov 30, 10:06 AM CSTAreal Flood AdvisoryPAHEdwards, Jefferson, Wabash, Wayne3 hr
Nov 30, 1:02 PM CSTRiver Flood WarningPAHWayne, White48 hr
Nov 29, 8:48 PM CSTDense Fog AdvisoryPAHButler, Carter, Ripley, Wayne6 hr
Nov 29, 11:51 PM CSTSpecial Weather StatementPAHRipley39 min
Nov 30, 12:49 AM CSTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne26 min
Nov 30, 8:30 AM CSTSpecial Weather StatementPAHBollinger30 min
Nov 30, 1:07 PM CSTRiver Flood WarningPAHWayne14 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.